The chief public health officer has issued a public health advisory following the deadly drug carfentanil being identified in Hay River.
“Carfentanil is one of the most toxic opioids known, with studies showing it is 10,000 times more toxic than morphine, 4,000 times more toxic than heroin, and 100 times more toxic than fentanyl,” the Office of the Chief Public Health Officer stated on Tuesday afternoon.
This is the second time the drug has been detected in Hay River the year, the first time being in June.
“Carfentanil and other related synthetic compounds are extremely toxic and can cause immediate and unexpected overdose even in frequent users who have high levels of drug tolerance. Even small quantities can result in overdose and death,” the public notice reads. “People who use substances can never be certain if the illicit drugs they purchase contain these substances.”
Touching, inhaling or ingesting carfentanil poses serious danger to human health.
“The detection of this drug in the NWT is very concerning to all those involved in addressing the opioid crisis. All those who use, provide, or are part of the response to illicit drug use in NWT, including experienced users, should be aware that carfentanil is present in NWT drugs.” said chief public health officer Dr. Kami Kandola.
Signs and symptoms of overdose can include the following:
-breathing will be slow or absent
-lips and nails are blue
-person is not moving
-person is choking
-gurgling sounds or snoring
-person can’t be woken up
-skin feels cold and clammy